Subclinical Coagulopathy Associated With Obinutuzumab Infusion for CLL?
Posted: Monday, March 15, 2021
Some patients with chronic lymphocytic leukemia (CLL) may develop subclinical nonovert disseminated intravascular coagulopathy after the first dose of obinutuzumab, according to a letter to the editor published in Hematological Oncology. Although Luca Laurenti, MD, of the Catholic University of the Sacred Heart in Rome, and colleagues identified this new adverse event in a small sample size, their findings may help to identify a specific subgroup of patients whose clinical management at the time of the infusion of obinutuzumab may require refinements on account of a possible increased risk for bleeding.
“G-related nonovert disseminated intravascular coagulopathy is an event that occurs especially in CLL patients with platelet counts above 100 x109/L at the moment of the first infusion,” the authors commented. “Its pathogenesis could be related to the platelets’ consumption after the lysis of lymphocytes, probably triggered by the damage-associated molecular patterns.”
The authors retrospectively analyzed 13 patients with CLL who received front-line obinutuzumab/chlorambucil treatment. Six patients developed subclinical nonovert disseminated intravascular coagulopathy after the first obinutuzumab dose. In one patient, anticoagulant therapy was suspended, and all other cases required no intervention.
Patients with subclinical coagulopathy had significantly higher platelet counts than those without subclinical coagulopathy. All six patients with subclinical coagulopathy had a platelet count greater than 100 × 109/L. The process's pathophysiology is not clear, but the authors speculate that it could be related to the consumption of the platelets after lymphocytes are lysed.
The study was small and retrospective. Further studies are needed to determine which patients are more likely to develop such subclinical coagulopathy and whether it affects clinical outcomes.
Disclosure: The authors reported no conflicts of interest.